Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 152, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 6:55 PM CDT for Woodbury County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1998, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 6, 1998, 7:25 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 062355 RRA SVRFSD IAC193-070025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 655 PM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WOODBURY COUNTY IN NORTHWESTERN IOWA * UNTIL 725 PM CDT * AT 654 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 24 MILES SOUTHEAST OF SIOUX CITY OR 6 MILES WEST OF SMITHLAND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OTO AROUND 700 PM CDT DANBURY AROUND 710 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RUBY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:15 AM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jul 6, 10:15 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT MON JUL 6 1998 BIG TSTMS WITH LARGE HAIL AND HVY RAINS WRN PART OF CWA SHUD HAVE TENDENCY TO WEAKEN A LITTLE BEFORE REDVLPG AS UPR TROF APPROACHES FM W THIS AFTN. HOT HUMID AIR IN MUCH OF NEB APPEARS TO BE CAPPED OFF ATTM PERMITTING INFLOW AND INSTABILITY TO AFFECT CWA THIS AFTN AND EVE. WL PROBABLY PUT OUT FFA WHEN I GET SIGNS OFJ WHERE MAIN TSTMS WL DVLP... BUT APPEARS SE SD TO NW IA IS THE MAIN THREAT AREA ATTM. WL MONITOR. IN THE MEANTIME UPDATED WRN PART OF CWA FOR HIGHER POPS AND LWR TEMPS THIS AFTN AND MAY HAVE TO DO THE SAME FURTHER E. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Jul 6, 5:05 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM CHAMBERLAIN SD .75 INCH HAIL
07/06/98 BRULE 12 MILES SOUTH OF
CHAMBERLAIN. ALSO 1.30
INCHES OF RAIN AND STRONG
WINDS.
0146 PM CHAMBERLAIN SD 1 INCH HAIL
07/06/98 BRULE 15 MILES SOUTHEAST OF
CHAMBERAIN. ALSO ABOUT 1
INCH OF RAIN.
0150 PM BIJOU HILLS SD 1 INCH HAIL
07/06/98 BRULE 2 MILES NORTHEAST OF BIJOU
HILLS. ALSO .88 INCH OF
RAIN IN 20 MINUTES.
0212 PM STICKNEY SD .75 INCH HAIL
07/06/98 AURORA ALSO WIND GUSTS 50 TO 55
MPH AND VERY HEAVY RAIN.
0218 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 1 MILE NORTH OF PLATTE.
0224 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 7 MILES NORTHEAST OF
PLATTE. ALSO WIND GUST TO
60 MPH.
0230 PM CORSICA SD 1 INCH HAIL
07/06/98 DOUGLAS 10 MILES NORTHEAST OF
CORSICA. HAIL FOR 10
MINUTES. HAIL COVERED
GROUND.
0230 PM MT VERNON SD 1.75 INCH HAIL
07/06/98 DAVISON 10 MILES S OF MT. VERNON.
ALSO .50 INCH OF RAIN
WITHIN 10 MINUTES.
0250 PM LAKE ANDES SD 1 INCH HAIL
07/06/98 CHARLES MIX 10 MILES N OF LAKE ANDES.
0303 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 5 MILES NORTHWEST OF
PARKSTON. 60 TO 70 MPH
WINDS. TREES DOWN.
0307 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 60 TO 70 MPPH WINDS. TREES
DOWN. ALSO SMALL HAIL AND
HEAVY RAIN.
0445 PM UTICA SD 60 MPH TSTM GUST
07/06/98 YANKTON 6 MILES SOUTHEAST OF
UTICA.Local storm report, Jul 6, 5:05 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM CHAMBERLAIN SD .75 INCH HAIL
07/06/98 BRULE 12 MILES SOUTH OF
CHAMBERLAIN. ALSO 1.30
INCHES OF RAIN AND STRONG
WINDS.
0146 PM CHAMBERLAIN SD 1 INCH HAIL
07/06/98 BRULE 15 MILES SOUTHEAST OF
CHAMBERAIN. ALSO ABOUT 1
INCH OF RAIN.
0150 PM BIJOU HILLS SD 1 INCH HAIL
07/06/98 BRULE 2 MILES NORTHEAST OF BIJOU
HILLS. ALSO .88 INCH OF
RAIN IN 20 MINUTES.
0212 PM STICKNEY SD .75 INCH HAIL
07/06/98 AURORA ALSO WIND GUSTS 50 TO 55
MPH AND VERY HEAVY RAIN.
0218 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 1 MILE NORTH OF PLATTE.
0224 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 7 MILES NORTHEAST OF
PLATTE. ALSO WIND GUST TO
60 MPH.
0230 PM CORSICA SD 1 INCH HAIL
07/06/98 DOUGLAS 10 MILES NORTHEAST OF
CORSICA. HAIL FOR 10
MINUTES. HAIL COVERED
GROUND.
0230 PM MT VERNON SD 1.75 INCH HAIL
07/06/98 DAVISON 10 MILES S OF MT. VERNON.
ALSO .50 INCH OF RAIN
WITHIN 10 MINUTES.
0250 PM LAKE ANDES SD 1 INCH HAIL
07/06/98 CHARLES MIX 10 MILES N OF LAKE ANDES.
0303 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 5 MILES NORTHWEST OF
PARKSTON. 60 TO 70 MPH
WINDS. TREES DOWN.
0307 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 60 TO 70 MPPH WINDS. TREES
DOWN. ALSO SMALL HAIL AND
HEAVY RAIN.
0445 PM UTICA SD 60 MPH TSTM GUST
07/06/98 YANKTON 6 MILES SOUTHEAST OF
UTICA.Local storm report, Jul 6, 5:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
547 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM ARMOUR SD 2 INCH HAIL
07/06/98 DOUGLAS 4 MILES SOUTH OF ARMOUR
0330 PM WAGNER SD 1 INCH HAIL
07/06/98 CHARLES MIX
0331 PM WAGNER SD 70 MPH TSTM GUST
07/06/98 CHARLES MIX 60 TO 70 MPH WINDS. .50
INCH OF RAIN IN 10 TO 15
MINUTES.
0335 PM AVON SD 60 MPH TSTM GUST
07/06/98 BON HOMME 2 MILES WEST OF AVON. ALSO
HEAVY RAIN AND SMALL HAIL.
0400 PM LESTERVILLE SD 60 MPH TSTM GUST
07/06/98 YANKTON 2 MILES WEST OF
LESTERVILLE.
0410 PM TABOR SD 60 MPH TSTM GUST
07/06/98 BON HOMME ALSO HEAVY RAIN.
0500 PM YANKTON SD 70 MPH TSTM GUST
07/06/98 YANKTON 60 TO 70 MPH WINDS.
0515 PM YANKTON SD FLOODING
07/06/98 YANKTON MARNE CREEK IN YANKTON
FLOODING. 2 INCHES OF RAIN
IN LESS THAN 1/2 HOUR.
0525 PM VERMILLION SD 60 MPH TSTM GUST
07/06/98 CLAY 5 MILES WEST OF
VERMILLION.Local storm report, Jul 6, 5:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
547 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM ARMOUR SD 2 INCH HAIL
07/06/98 DOUGLAS 4 MILES SOUTH OF ARMOUR
0330 PM WAGNER SD 1 INCH HAIL
07/06/98 CHARLES MIX
0331 PM WAGNER SD 70 MPH TSTM GUST
07/06/98 CHARLES MIX 60 TO 70 MPH WINDS. .50
INCH OF RAIN IN 10 TO 15
MINUTES.
0335 PM AVON SD 60 MPH TSTM GUST
07/06/98 BON HOMME 2 MILES WEST OF AVON. ALSO
HEAVY RAIN AND SMALL HAIL.
0400 PM LESTERVILLE SD 60 MPH TSTM GUST
07/06/98 YANKTON 2 MILES WEST OF
LESTERVILLE.
0410 PM TABOR SD 60 MPH TSTM GUST
07/06/98 BON HOMME ALSO HEAVY RAIN.
0500 PM YANKTON SD 70 MPH TSTM GUST
07/06/98 YANKTON 60 TO 70 MPH WINDS.
0515 PM YANKTON SD FLOODING
07/06/98 YANKTON MARNE CREEK IN YANKTON
FLOODING. 2 INCHES OF RAIN
IN LESS THAN 1/2 HOUR.
0525 PM VERMILLION SD 60 MPH TSTM GUST
07/06/98 CLAY 5 MILES WEST OF
VERMILLION.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 48 min |
| Jul 6, 6:25 PM CDT | Tornado Warning | FSD | Woodbury | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.